Advertisement

From J.J. Sylvester to Adolf Hurwitz: A Historical Review

  • Eliahu I. Jury
Conference paper
Part of the ISNM International Series of Numerical Mathematics book series (ISNM, volume 121)

Abstract

In this paper, a brief historical review of the works of four illustrious mathematicians in the nineteenth century — namely, Hermite (1854), Routh (1877), Lyapunov (1892), and Hurwitz (1895) — which affected research on stability in the twentieth century is mentioned.

Based on the work of Sylvester (1840), the connection between the Hurwitz criterion and resultants is established. This leads to a derivation of the generalized and specialized Orlando’s formulae. The connection between Hurwitz and Routh criteria is also mentioned. Using the method of Schur complements, the equivalence between positive innerwise and positive definite stability criteria is obtained. This leads to the connection between Sylvester’s resultants and Bezoutians. These formulations form the basis for obtaining all the stability criteria.

From the Hermite criterion for real polynomials, its reduced form — which in fact is the Liénard-Chipart (1918) criterion — is obtained, The connection between Hermite criterion and Lyapunov stability conditions is also indicated thus forging the link between the four stability criteria of Hermite, Routh, Lyapunov, and Hurwitz. Finally, five important applications of the Hurwitz criterion are mentioned.

Keywords

Stability Criterion Robust Stability Historical Review Hermite Matrix Principal Minor 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    C. Hermite, “On the number of roots of an algebraic equation between two limits,” Extract of a letter from Mr. C. Hermite of Paris to Mr. Borchardt of Berlin, 1856, J. reine angew. Math., vol. 52, pp. 39–51. Translation by P.C. Parks, Int. J. Cont., vol. 26, no. 2, pp. 183–196, 1977.Google Scholar
  2. [2]
    P.C. Parks, “A new proof of Hermite’s stability criterion and a generalization of Orlando’s formula,” Int. J. Cont., vol. 26, no. 2, pp. 197–206, 1977.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    E.J. Routh, “A treatise on the stability of a given state of motion,” Adams Prize Essay, Univ. of Cambridge, England, 1877.Google Scholar
  4. [4]
    E.I. Jury, “Stability tests for one-two-and multi-dimensional linear systems, ” Routh Centennial Lecture, IEE Proc., vol. 124, no. 12, pp. 1237–1240, 1977.Google Scholar
  5. [5]
    Routh Centenary Issue, Int. J. Cont., vol. 26, no. 2, Sept. 1977.Google Scholar
  6. [6]
    A.M. Lyapunov, “The general problem of the stability of motion, ” PhD Thesis, 1892. Appeared in Collected Works II, in Russian, Kharkov. Math. Soc., vol. 7.Google Scholar
  7. [7]
    A.M. Lyapunov, “The general problem of the stability of motion, ” 1892. Translated by A.T. Fuller, Int. J. Cont., vol. 55, no. 3, pp. 531–773, Mar. 1992. Also, Guest Editorial, ibid, pp. 251–527.Google Scholar
  8. [8]
    P.C. Parks, “A.M. Lyapunov’s stability theory — 100 years on,” IMA J. Math. Cont Inf., vol. 9, no. 4, pp. 275–303, 1992.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    A. Hurwitz, “Uber die Bedingungen unter welchem eine Gleichung nur Wurzeln mit nega-tiven relen Teilen besitzt,” Math. Ann., vol. 46, pp. 273–284, 1895.MathSciNetCrossRefGoogle Scholar
  10. [10]
    J.J. Sylvester, “A method of determining by mere inspection the derivative from two equations of an y order,” Phil. Mag., vol. 16, pp. 132–136, 1840. Also, Collected Mathematical Papers, ibid, vol. 1, pp. 54–57.Google Scholar
  11. [11]
    L. Orlando, “Sul problema di Hurwitz relativo alle parti reali delle radici di un’equatione algebrica,” Math. Ann., vol. 71, pp. 233–245, 1911.MathSciNetCrossRefGoogle Scholar
  12. [12]
    E.I. Jury and M. Mansour, “A note on new inner-matrix for stability,” Proc. IEEE, vol. 69, pp. 1579–1580, 1981.CrossRefGoogle Scholar
  13. [13]
    B.D.O. Anderson, “The reduced Hermite criterion and application to proof of the Liénard– Chipart criterion,” IEEE Trans. Auto. Cont., pp. 669–672., 1972.Google Scholar
  14. [14]
    A. Liénard and M.H. Chipart, “Sur la signe de la partie réelle des racines d’une équation algébrique,” J. Math. Pures Appl., vol. 10, pp. 291–346, 1914.Google Scholar
  15. [15]
    E. Bompiani, “Sulle conditioni sotto lequaliun-equatione a coefficienti reali ammelte solo verdici con parte reali negative,” Giornale di Mathematiche, vol. 49, pp. 33–39, 1911.Google Scholar
  16. [16]
    P.C. Parks, “A new proof of the Hurwitz stability criterion by the second method of Lyapunov,” Proc. Cambridge Phil. Soc., vol. 58, pp. 694–702, 1962.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [17]
    P.C. Parks, IEEE Trans. Auto. Cont., vol. 11, p. 334, 1966.CrossRefGoogle Scholar
  18. [18]
    B.D.O. Anderson and E.I. Jury, “A simplest possible property of the generalized Hurwitz conditions,” SIAM J. Cont. Appl., vol. 15, no. 1, pp. 177–184, 1977.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    S. Barnett, Matrices in Control Theory. London, UK: Van Nostrand Reinhold, 1971.zbMATHGoogle Scholar
  20. [20]
    E.I. Jury, Inners and Stability of Dynamic Systems. Second Edition, Malabar, FL: Krieger, 1982.zbMATHGoogle Scholar
  21. [21]
    A.S. Householder, “Bezoutians, elimination and localization,” SIAM Review, vol. 12, pp. 73–78, 1971.MathSciNetCrossRefGoogle Scholar
  22. [22]
    S. Barnett and E.I. Jury, “Inners and Schur Complement,” Lin. Alg. Appl., vol. 22, 57–63, 1978.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [23]
    S. Barnett, Polynomials and Linear Control Systems. New York, NY: Marcel Dekker, 1983.zbMATHGoogle Scholar
  24. [24]
    A. Liénard, “Conditions pour quine equation algebrique ait toutes ques racines on a partic reelle negative,” Revive Math. Speciales, vol. 21, no. 7, pp. 153–155, Apr. 1911. Also, vol. 21, no. 8, pp. 117–180, May 1911.Google Scholar
  25. [25]
    A.T. Fuller, “On stability criteria for linear systems and realizability criteria for RC networks,” Proc. Cambridge Phil. Soc., vol. 53, pp. 878–896, 1957.MathSciNetzbMATHCrossRefGoogle Scholar
  26. [26]
    B.N. Datta, “An elementary proof of the stability criterion of Liénard and Chipart,” Lin. Alg. Appl., vol. 22, pp. 89–96, 1978.zbMATHCrossRefGoogle Scholar
  27. [27]
    M. Fujiwara, “Über die Algebraichen Gleichungen,” Tohoku Math J., vol. 8, pp. 78–85, 1915.zbMATHGoogle Scholar
  28. [28]
    R. Jeltsch, “An optimal fraction free Routh array,” Int. J. Cont., vol. 30, pp. 653–660, 1979.MathSciNetzbMATHCrossRefGoogle Scholar
  29. [29]
    R.A. Frazer and W.J. Duncan, “On the criteria for the stability of small motion,” Proc. Royal Soc., Pt. A, vol. 124, p. 642, 1929.zbMATHCrossRefGoogle Scholar
  30. [30]
    P. Henrici, “Upper bounds for the abscissa of stability of a stable polynomial,” SIAM J. Num. Anal., vol. 7, pp. 538–544, 1970.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [31]
    W.A. Mersman, “Evaluation of an integral occuring in servomechanism theory,” Pacific J. Math., vol. 2, pp. 627–632, 1952.MathSciNetzbMATHGoogle Scholar
  32. [32]
    B. Barmish, New Tools for Robustness of Linear Systems, New York, NY: Macmillan, 1994.zbMATHGoogle Scholar
  33. [33]
    B.D.O. Anderson, E.I. Jury, and L.F. Chaparro, “Relations between real and complex polynomials for stability and aperiodicity conditions,” IEEE Trans. Auto. Cont., vol. AC-20, 244–246, 1975.Google Scholar

Copyright information

© Birkhäuser Verlag Basel 1996

Authors and Affiliations

  • Eliahu I. Jury
    • 1
    • 2
  1. 1.Research Professor EmeritusUniversity of MiamiCoral GablesUSA
  2. 2.Professor EmeritusUniversity of CaliforniaBerkeleyUSA

Personalised recommendations